Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 138, NWS Lubbock, TX

May 24, 20214 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 24, 2021, 9:20 PM CDT for 4 counties in Texas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2021, 9:20 PM CDT (02:20 UTC)
Expired
May 24, 2021, 10:15 PM CDT
In force
55 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crosby County, TX, Dickens County, TX, Garza County, TX, Kent County, TX

The radar

The Lubbock radar (KLBB), 61 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 9:48 PM CDTHAIL 1Spur, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 3:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
507 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
2330 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted.

293 
WUUS54 KLUB 250220
SVRLUB
TXC107-125-169-263-250315-
/O.NEW.KLUB.SV.W.0138.210525T0220Z-210525T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
920 PM CDT Mon May 24 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Northwestern Kent County in northwestern Texas...
  Dickens County in northwestern Texas...
  Northern Garza County in northwestern Texas...
  Crosby County in northwestern Texas...

* Until 1015 PM CDT.

* At 920 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles southeast of Southland to 8 miles west of
  Girard, moving north at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Crosbyton, Spur, Dickens, White River Lake, Ralls, Kalgary,
  Caprock, Afton and Mcadoo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3378 10152 3382 10055 3328 10072 3325 10151
TIME...MOT...LOC 0220Z 186DEG 20KT 3331 10142 3334 10080 

HAIL...1.00IN
WIND...60MPH
 
$$

23
4 follow-up statements
096 
WWUS54 KLUB 250239
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
939 PM CDT Mon May 24 2021

TXC107-125-169-263-250315-
/O.CON.KLUB.SV.W.0138.000000T0000Z-210525T0315Z/
Kent TX-Dickens TX-Garza TX-Crosby TX-
939 PM CDT Mon May 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHWESTERN KENT...DICKENS...NORTHEASTERN GARZA AND CROSBY
COUNTIES...

At 938 PM CDT, severe thunderstorms were located along a line
extending from Caprock to 5 miles southeast of Spur, moving north at
30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Crosbyton, Spur, Dickens, White River Lake, Ralls, Kalgary, Caprock,
Afton and Mcadoo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3378 10152 3382 10055 3329 10074 3326 10131
      3349 10149
TIME...MOT...LOC 0238Z 184DEG 26KT 3349 10141 3342 10079 

HAIL...1.00IN
WIND...60MPH
 
$$

23
443 
WWUS54 KLUB 250251
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
951 PM CDT Mon May 24 2021

TXC169-263-250300-
/O.CAN.KLUB.SV.W.0138.000000T0000Z-210525T0315Z/
Kent TX-Garza TX-
951 PM CDT Mon May 24 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KENT AND
NORTHEASTERN GARZA COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Texas.

LAT...LON 3340 10126 3358 10150 3378 10152 3382 10055
      3340 10071
TIME...MOT...LOC 0250Z 187DEG 28KT 3359 10139 3352 10077 

$$

TXC107-125-250315-
/O.CON.KLUB.SV.W.0138.000000T0000Z-210525T0315Z/
Dickens TX-Crosby TX-
951 PM CDT Mon May 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR DICKENS AND CROSBY COUNTIES...

At 950 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Ralls to 5 miles northeast of Spur,
moving north at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Crosbyton, Spur, Dickens, White River Lake, Ralls, Kalgary, Afton and
Mcadoo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3340 10126 3358 10150 3378 10152 3382 10055
      3340 10071
TIME...MOT...LOC 0250Z 187DEG 28KT 3359 10139 3352 10077 

HAIL...1.00IN
WIND...60MPH
 
$$

23
351 
WWUS54 KLUB 250300
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
1000 PM CDT Mon May 24 2021

TXC107-125-250315-
/O.CON.KLUB.SV.W.0138.000000T0000Z-210525T0315Z/
Dickens TX-Crosby TX-
1000 PM CDT Mon May 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR CENTRAL DICKENS AND CENTRAL CROSBY COUNTIES...

At 1000 PM CDT, severe thunderstorms were located along a line
extending from near Ralls to 5 miles southeast of Dickens, moving
north at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Crosbyton, Dickens, Ralls, Afton and Mcadoo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3354 10120 3360 10147 3378 10152 3382 10055
      3349 10068
TIME...MOT...LOC 0300Z 186DEG 20KT 3364 10138 3357 10076 

HAIL...1.00IN
WIND...60MPH
 
$$

23
584 
WWUS54 KLUB 250311
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
1011 PM CDT Mon May 24 2021

TXC107-125-250321-
/O.EXP.KLUB.SV.W.0138.000000T0000Z-210525T0315Z/
Dickens TX-Crosby TX-
1011 PM CDT Mon May 24 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DICKENS AND CENTRAL
CROSBY COUNTIES WILL EXPIRE AT 1015 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Texas.

LAT...LON 3354 10120 3360 10147 3378 10152 3382 10055
      3349 10068
TIME...MOT...LOC 0311Z 186DEG 20KT 3369 10137 3362 10075 

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:42 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 24, 6:42 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
642 PM CDT Mon May 24 2021

.AVIATION...
Scattered strong to severe thunderstorms have developed just west
of KLBB and KPVW with activity slowly edging to the east,
expected to pass over both these airports still between about 01Z
and 04Z this evening. Storms should reach KCDS slightly later,
between about 03Z and 06Z tonight. Hail will accompany the
stronger storms as well as locally strong and variable outflow
wind gusts. The airmass is also very moist and storm cloud bases
likely to drop near or into MVFR heights while visibilities from
locally heavy rain also will be in the MVFR range and possibly
briefly lower. Storms should clear to the east of the area by
early Tuesday and lower atmosphere will be recently overturned and
low level wind flow quite disrupted. But airmass will remain very
moist in the lower levels and as south to southeasterly flow
redevelops very well may lead to areas of MVFR ceilings by
daybreak Tuesday, as has become the norm in the past couple weeks.
Any lower clouds likely to lift and mix by midday Tuesday leading
to VFR with a scattered afternoon cloud base. Preliminary
coverage of thunderstorms late Tuesday likely to be less than
today. RMcQueen

&&

.PREV DISCUSSION... /issued 241 PM CDT Mon May 24 2021/

SHORT TERM...
An active weather period is expected this evening and tonight as
thunderstorms, some severe, are projected to impact much of the CWA.
Synoptically, the area remains situated between an upper low
centered over Saskatchewan and an upper ridge over the Tennessee
Valley. Consequently, southwesterly flow is present above 700 mb,
with southeasterly low level flow courtesy of a weak lee cyclone to
our west and broad surface high pressure to our east over the Deep
South. The dryline is currently positioned over eastern NM, with
southwesterly surface winds behind it. An impressive reservoir of
moisture has built up in the low levels east of the dryline thanks
to several days of southeasterly surface flow and persistent
moisture advection. West Texas Mesonet observations place surface
dewpoints in the low to mid 60s across much of the region this
afternoon. 12z PWATs of 1.03" and 0.87" were sampled at MAF and AMA,
respectively, this morning, and are expected to increase this
afternoon. FWD sampled a PWAT of 1.80" at 12z, indicating the deep
moisture present in our vicinity. Analysis of water vapor imagery
depicts respectable moisture wrapping around the western edge of the
upper ridge, with a shortwave and associated lift visible rotating
through the higher terrain of northern Mexico.

Skies have cleared along and west of I-27/US-87, and temperatures
have already warmed into the low 80s. Forecast soundings for this
afternoon depict a very unstable atmosphere, with upwards of 2000
J/kg of CAPE nearly universal in our region. SPC mesoanalysis even
shows an area of >3000 J/kg CAPE edging into our southern counties
where heating and moisture have been most robust thus far. Another
notable feature about this setup is that there is very little
convective inhibition present. However, upper level flow remains
weak in magnitude overall, with 0-6 km shear barely reaching 25 kt.
Nevertheless, given the deep moisture in place combined with the
approaching upper level energy, the environment is still highly
supportive of severe thunderstorms over the CWA this evening and
tonight.

Late this afternoon, convection is expected to fire in eastern NM in
the vicinity of the dryline where surface convergence magnitudes are
largest. These storms may initially be discrete in nature, and given
the ample instability, severe hail is possible across the western
South Plains and southwest Panhandle late this afternoon. With time,
this activity is expected to merge into a more coherent line and
propagate eastward, becoming more cold-pool driven as it progresses
through the central South Plains late this evening and into the
Rolling Plains tonight. The threat for significant damaging wind
gusts near 70 mph will exist with these storms, along with heavy
rainfall and the potential for flooding given the current moisture
levels. Storms will exit the area to the east early Tuesday morning.

West Texas will remain under southwesterly flow aloft on Tuesday,
with weak embedded impulses transiting overhead. At the surface, the
dryline is expected to mix further east, with southeasterly winds
and dewpoints in the upper 50s to low 60s persisting east of the
dryline. This sets the stage for another day of possible convection
and severe weather in the vicinity of the dryline, though the
details will be highly dependent on the evolution of the overnight
convection. /DWK

LONG TERM...
Overall things continue to look active through the next week with
convective chances possible most days. Convection should be pushing
to the east of the FA by early tomorrow evening as upper riding
moves overhead. This will be followed by southwesterly flow aloft
Wednesday. Some convection is possible Wednesday afternoon and
evening as the upper flow remains divergent, but the main limiting
factor will be an overall lack of surface forcing as the dryline
remains mostly to our west. Despite this some convection will still
be possible especially if there are any remnant surface boundaries
across the FA. By Thursday a weak front associated with an upper
level shortwave moving across the northern CONUS will approach the
region by likely not make it (mostly) through. The front will likely
aid in developing convection across the region by Thursday evening.
Another spot for convective development Thursday will be a dryline
across the western half of the FA. Models begin to diverge with the
upper pattern by Friday with the GFS keeping things mostly quiet
under an upper ridge and with the ECMWF keeping mostly zonal flow
with some embedded shortwaves producing convection. By Saturday both
models have an upper ridge over the region with dryline convection
pushing through Saturday evening/night.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/05
Hazardous weather outlook, May 24, 11:16 AM CDT, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1116 AM CDT Mon May 24 2021

TXZ021>044-251630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1116 AM CDT Mon May 24 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Widespread thunderstorms are expected to develop late this
afternoon across the western South Plains and southwest Texas
Panhandle. These storms will then move eastward, affecting the
central and eastern South Plains and Rolling Plains this evening and
tonight.

This afternoon, storms may be severe with hail up to ping pong ball
size and wind gusts to 65 mph. Later tonight, storms may also be
severe with hail up to one inch in diameter and wind gusts to 70 mph.
Heavy rainfall is likely and will likely lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

From Tuesday through Sunday, thunderstorms will be possible every
afternoon and evening. These storms may be severe, with heavy rain
and flooding also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through tonight.

In the hours before

Local storm report, May 24, 6:10 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
610 PM CDT MON MAY 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             4 SSW WHITHARRAL        33.68N 102.36W
05/24/2021  E1.75 INCH       HOCKLEY            TX   NWS EMPLOYEE

            SPARSE GOLF BALL SIZED HAIL REPORTED BY OFF-DUTY NWS
            EMPLOYEE.

&&

EVENT NUMBER LUB2100341

DWK
Local storm report, May 24, 6:54 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
654 PM CDT MON MAY 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             1 E LEVELLAND           33.58N 102.35W
05/24/2021  M1.00 INCH       HOCKLEY            TX   EMERGENCY MNGR

&&

EVENT NUMBER LUB2100342

MLP
Special weather statement, May 24, 8:53 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Lubbock TX
853 PM CDT Mon May 24 2021

TXZ028-029-034-035-040-041-250245-
Terry TX-Hockley TX-Lamb TX-Lynn TX-Lubbock TX-Hale TX-
853 PM CDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR LUBBOCK...NORTHWESTERN LYNN...
NORTHEASTERN TERRY...EASTERN HOCKLEY...SOUTHWESTERN HALE AND
SOUTHEASTERN LAMB COUNTIES UNTIL 945 PM CDT...

At 851 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Anton to 5 miles southwest of Reese Center to 6
miles north of Brownfield. Movement was east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lubbock, Abernathy, Wolfforth, Shallowater, Anton, Lubbock South
Plains Mall, Lubbock International Airport, Slide, Woodrow, Reese
Center, New Deal, Meadow, Smyer, Ropesville, and New Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds and dust will precede heavy rainfall. Visibility may be
reduced significantly within dust. Use caution when driving.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Texas.

LAT...LON 3392 10177 3358 10173 3324 10192 3329 10233
      3355 10218 3384 10223
TIME...MOT...LOC 0151Z 265DEG 19KT 3382 10215 3356 10211 3327 10228

SINCAVAGE

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:28 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Lamb, Swisher62 min
May 24, 7:30 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley45 min
May 24, 7:40 PM CDTAreal Flood AdvisoryLUBCastro, Hale, Lamb, Lubbock, Swisher110 min
May 24, 8:42 PM CDTSevere Thunderstorm WarningLUBGarza, Kent63 min
May 24, 8:53 PM CDTSpecial Weather StatementLUBLubbock52 min
May 24, 9:09 PM CDTSevere Thunderstorm WarningLUBFloyd, Hale42 min
May 24, 9:38 PM CDTAreal Flood AdvisoryLUBHale, Lubbock82 min
May 24, 10:01 PM CDTSpecial Weather StatementLUBLubbock29 min
May 24, 10:03 PM CDTSpecial Weather StatementLUBFloyd, Hall, Motley27 min
May 24, 10:12 PM CDTSpecial Weather StatementLUBCrosby, Dickens18 min
May 24, 10:21 PM CDTAreal Flood AdvisoryLUBCrosby, Dickens, Floyd, Motley114 min
May 24, 10:26 PM CDTSpecial Weather StatementLUBCrosby, Dickens, Motley34 min
May 24, 10:55 PM CDTSpecial Weather StatementLUBCottle, Crosby, Dickens, Garza, King50 min
May 24, 10:58 PM CDTAreal Flood AdvisoryLUBHockley, Lubbock3 hr
May 24, 11:38 PM CDTSpecial Weather StatementLUBLubbock37 min
May 24, 11:56 PM CDTAreal Flood AdvisoryLUBChildress, Cottle, Dickens, Hall, King, Motley109 min
May 25, 12:26 AM CDTFlash Flood WarningLUBLubbock94 min
May 25, 12:51 AM CDTSevere Thunderstorm WarningLUBBailey, Castro, Lamb, Parmer39 min
May 25, 3:10 AM CDTAreal Flood WarningLUBLubbock17 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.